Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Antibiotic Ended His Participation in Basketball

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (80 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I was taking a 30-day prescription for Cipro. After playing full court basketball, I awoke the next morning to knees that felt as though they were encased in concrete.

Ever since that time (20 months ago) I have suffered in every way imaginable. Sometimes I cannot even walk up my apartment stairs. I have seen my doctor, an acupuncturist and chiropractors. No one can make it go away. This has totally impacted my life, since I can't play tennis and have a very hard time playing basketball. Do you have a suggestion?

A. Cipro belongs to a class of antibiotics called quinolones. This includes ciprofloxacin (Cipro), levofloxacin (Levaquin) and moxifloxacin (Avelox). Although such medications have been sold for decades, in July, 2008, and August, 2013, the FDA issued safety warnings about tendinitis, tendon rupture and possible permanent nerve damage (peripheral neuropathy). We know of no antidote for these complications, though time may help.

EDH also had problems with this drug: "I have taken Cipro a number of times for diverticulitis with no problem and great results - BUT - 2 weeks ago, I had a flare up and my doc put me on it again. After just 2 days,  I started to get pain down both legs, from my butt all the way down to my calf. My wife - who is an English trained diagnostic nurse - ordered me to stop taking the pills immediately and told me to tell my doc I wanted to change to something else. He wanted to see me first, but agreed to my request. Thank goodness!! My wife told me I could have had permanent damage and maybe even become crippled by the drug!"

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (80 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

8 Comments

| Leave a comment

I took this medicine 4 years ago. I was also very physically active before taking it. After 7 days on the med/poison I developed body-wide tendon and nerve damage that has yet to improve.

Do yourself a favor and NEVER take Cipro, Levaquin or Avelox. Google their side effects and decide for yourself... there are literally thousands of people who have been crippled and it's just a matter of time 'til they're pulled off the market.

I had a similar experience with Cipro. I took it a 1 1/2 ago and have terrible joint problems ever since. The problems started almost immediately after taking Cipro. I've had to spend thousands on tests, physical therapy and doctors visits. The worst is my feet and ankles hurt so bad that walking is difficult now. I can no longer exercise without suffering days of pain. All this time, there is some improvement but much of the damage is permanent. I would also recommend people to never take this drug.

My husband took Cipro and started having flashing lights in his eyes. He had never had this before. He went to the eye doctor and was told his retina could detach, but if he made it through 6 weeks without this happening he would be okay. It was listed as a possible side effect of Cipro when we then read the list of them. Needless to say, neither one of us will ever take this drug again. (Unfortunately the medical people we go to look at us like we don't know what we are talking about when we refuse to take it.)

WOW... thank you for this! I have taken only one antibiotic in my whole adult life and hope I will never need another one.... and now I certainly will never take Cipro! How tragic for the people who are still suffering debilitation due to this drug.

I ruptured an achilles tendon playing volleyball a couple weeks after an a two week course of Cipro back in the mid 90's. Last year I developed a urinary kidney infection subsequent to catheterization for a procedure and took levofloxacin for about 6 days. A week later I re-injured my back from lifting my bike in a move that ordinarily wouldn't have bothered me. After more than a year the back is much improved. I blame the Cipro and levofloxacin for those injuries and will only take fluroquinolones if nothing else works in a life threatening situation and for as short a time as possible.

I was diagnosed with a bladder infection and prescribed 10 days of Cipro. The Cipro worked for the infection but I was unable to climb stairs or exercise without pain in my joints. Three years earlier I fractured the sesamoid bone in my right foot. After several weeks of rest/epsom salts the foot was feeling near normal. This leads to the rest of the story, thanks to this article about the basketball player. Right after the Cipro my toe severely flared up and has been a problem (crutches/cane) ever since, after seeing a podiatrist and trying 6 different pads for my feet, and heavy doses of NSAIDs (which cause other problems) I am still unable to walk for very long. It has been 5 months now, and after reading the article, I may just have to accept this for a lot longer. Cipro - never again.

I was given Cipro for 4 weeks in 2009 for an elevated PSA and though I argued against it, my doctor stood me down that this was THE recommended course of action when a prostate infection may be present since it is difficult to get antibiotics into the prostate. I pointed out that 2 weeks of tetracycline cleared up such an infection when I was in college. He still refused to be swayed.

Eventually, I gave in and took the prescription. My digestive system has never been the same. I developed an intolerance for wheat that I had never had prior to the Cipro. I wish I had stood my ground and refused the prescription. It dropped my PSA by only 0.2 and it turned out to be prostate cancer for which I eventually had to have surgery. The cancer is gone, the prostate is gone - but I still have my digestive issues to keep me company. What really angers me is that it was by chance that I discovered that Cipro had already been black-boxed the previous year and should have only been given as a last resort for a proven infection.

I took levaquin on Nov.14 2012. After 6 pills, Achilles tendonitis, small tears, muscle aches and joint pain all over. Now tendonitis still, bursitis in shoulder joints fatigue and insomnia. I never ached so much in my life and continues to get worse. Walk with a cane, numbness in foot and leg, neuropathy. Prescribed for suspected UTI. It was contraindicated with my other meds and age. This just should not be.

Permanent damage and end of most life activities. Drs need to be informed what this med does and care. I hope this antibiotic gets off the market or used only in a life or death situation.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.